Advertisement
YOU ARE HERE: LAT HomeCollections

Jaw damage traced to osteoporosis drug

September 22, 2008|Susan Brink | Times Staff Writer

Drugs to treat osteoporosis are not without possible side effects, most notably a widely publicized condition in which jawbone tissue dies.

Pun absolutely intended, Dr. Thomas B. Dodson explains, " 'Bisphosphonate-related osteonecrosis of the jaw' is a mouthful." His expertise is another mouthful -- oral and maxillofacial surgery at Massachusetts General Hospital. He's an expert on . . . let's just call it BRONJ.

The problem has been linked to drugs called bisphosphonates, ranked 10th in U.S. sales among all drug categories, according to IMS Health, which analyzes pharmaceutical and healthcare markets. Most cases come after someone has been treated for cancer with potent, intravenous forms of the drugs. About 1 in 10 cancer patients treated with IV bisphosphonate develops the jaw problem.

But a handful of cases have shown up in women taking much smaller doses of the drugs for treatment of osteoporosis.

Bisphosphonates, marketed as Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax Plus D, Reclast, Skelid and Zometa, are meant to increase bone density in the short run by reducing the bone-loss part of the bone life cycle. But some scientists think the drugs may eventually hurt the jaw's ability to heal after, say, a tooth extraction or a dental implant.

The estimates on the number of people who might experience the jaw problem range from 1 in 2,000 to as many as 1 in 300 people who take the drugs for osteoporosis.

In the U.S., 55 million prescriptions for bisphosphonates are written annually, according to a 2007 report in the journal Osteoporosis International. Even if not all of those prescriptions are filled, and even if many of the women who start taking the drugs stop, the number of women who might have trouble in dentists' chairs is sure to rise.

Most commonly, those people will see or feel some exposed bone in the mouth, as the dead bone works its way through gum or tissue, but without pain. In those cases, people are simply told to use an antibacterial mouthwash. If there's pain or discomfort, and the area of exposed bone is small, a dentist will try to smooth down the exposed area.

In rare cases, the area of dead bone is large. "Then people run the risk of breaking the jaw, because the area is so large," Dodson says.

So why would a medicine that circulates through the entire body result in a pharmaceutical punch to the jaw? Researchers have only theories.

It could be, Dodson says, that bone in the jaw metabolizes at a speedier rate than in other parts of the body so more of the drug is getting deposited there. And because there is more bacteria in the teeth and mouth area, that could add to inflammation, worsening the problem.

Or it could be, he says, that the mechanism of the drug is at work. Bisphosphonates inhibit cells that dissolve bone. "But dissolving bone is part of a healthy life cycle," he says. The natural balance between dissolving bone and making new bone is disrupted and bone-producing cells now dominate. But when they die off, there are fewer cells to clean them out, and they remain, a dead mass.

Dental procedures -- tooth extraction, dental implants, oral surgery -- can increase the risk of a problem because of trauma to the jaw. That's why the American Assn. of Oral and Maxillofacial Surgeons recommends that if a woman is going to begin taking a drug for osteoporosis, she have dental work done before she starts.

If she's been taking the drug for three years or more, the association recommends a three-month drug holiday before having non-emergency oral surgery.

But for women who've been on the drug, an urgent problem -- such as a throbbing toothache -- should be dealt with immediately, even though there may be a 1 in 300 chance that she has BRONJ.

--

susan.brink@latimes.com

Advertisement
Los Angeles Times Articles
|
|
|